Skip to content

Home » Blog » Defective Drug » A Drug Mix-up Creates Urgency in Prescription Recall

A Drug Mix-up Creates Urgency in Prescription RecallWith so much information at our fingertips these days, it’s much easier to inform ourselves of anything potentially dangerous. With the frequency that medications are thrown at us for everything from a hangnail to heart trouble, it is wise to investigate the drugs that doctors prescribe.

It is even more important when the medicine you think you are taking out of the package is something entirely different than what you’ve been prescribed. You have no way to guard against taking something the drug manufacturer doesn’t even know you have in your possession through their own mistake. AvKARE discovered this very problem when one of their manufacturers recently mixed two very different drugs into a single package creating a pharmaceutical product liability nightmare.

Why there was a voluntary drug recall

AvKARE is responsible for securing manufacturers for and selling the generic antidepressant, trazodone, and sildenafil, which is better known as the erectile dysfunction drug Viagra. Separately, these drugs were manufactured to be perfectly safe to do the job each is designed to do. Unfortunately, a glitch in the packaging process led to both drugs being sold together so that patients believing they were taking an antidepressant could have taken Viagra and vice versa. Taking a medication you haven’t been cleared to take by your physician can have dangerous consequences depending upon the individual’s medical history and other prescriptions being taken.

While the error was caught and it appears that there have been no reported injuries thus far, one lot each of the mistakenly packaged medications has been voluntarily recalled. Failing to take that action would place AvKARE and its third-party manufacturer at high risk for liability if the wrong medication is ingested.

Recalled lots include:

  • Sildenafil 100 mg tablets with an expiration date of March 2022
  • Trazodone 100 mg tablets with an expiration date of June 2022

Unknowingly taking Viagra can be dangerous

While sildenafil is primarily marketed to men, the drug is used by both men and women to treat pulmonary arterial hypertension, a form of high blood pressure. Someone who is already taking the medication to lower their blood pressure and accidentally gets an extra dose thinking they’re taking an antidepressant can experience dangerously low blood pressure.

What are the side effects of Viagra?

Interactions between sildenafil and other drugs can land a person in the hospital or cause his or her wrongful death. Patients should not use this medication if they have had a stroke, stomach ulcers, or certain lung conditions because the drug can make these conditions worse.

As for more traditional side effects, Viagra has many of them. Some are rare but when you had no intention of taking this medication, your physician would not have cross checked drug or health condition interactions.

Taking this medication unintentionally can result in:

  • Bloody nose
  • Difficulty breathing
  • Face pain
  • Insomnia, drowsiness, or fainting
  • Bladder or stomach pain
  • Dizziness or confusion
  • Vision trouble, eye bleed, or blindness
  • Behavioral changes
  • Chest pain
  • Seizures
  • Migraine headaches
  • Nightmares
  • Numbness of extremities
  • Depression

Unnecessary trazodone ingestion can cause complications

Taking antidepressants can be unsettling for many people. Just the knowledge that you’ve taken a substance that can alter your brain chemistry can be emotionally distressing. When predicting the problems you may run into by taking trazodone when you didn’t need it, the long-term risks can be hard to assess.

Trazodone shares most of the same side effects with Viagra, which an unsuspecting victim could suffer when carelessly packaged and dispensed. In addition, there are other side effects few people might consider such as:

  • There is particular concern of the increased risk to elderly patients taking this drug because they may already have balance issues that this medication could exasperate causing falls. Broken bones in the elderly can easily lead to permanent immobility or death.
  • For the average individual who accidentally ingests this drug, there is a very real risk of impairment leading to car accidents, workplace injuries, or other serious personal injury.

Unknowingly taking either of these medications can produce increased side effects and dangers to your safety and health. If you have received an incorrect medication that harmed you because of pharmaceutical manufacturer negligence, you may have a right to be compensated for your damages.

To schedule your free case evaluation today with one of our dedicated Atlanta pharmaceutical product liability attorneys at Harris Lowry Manton LLP, call our Atlanta office at 404-998-8847, our Savannah office at 912-417-3774, or please feel free to reach out to us through our contact page to tell us your story.

 

Scroll To Top